A reader asks:
Light therapy so far seems helpful for my depression, but I’ve noticed that it makes me feel anxious and wound up. Should I adjust the dosage of light by reducing the time? I’m doing 10,000 lux for around 25 minutes.
You should not have to suffer this “overdose” side effect to experience the antidepressant benefit of light therapy. In principle (that is, principles of physics), timing and intensity adjustments should trade off in a simple way, such that half the duration equals half the intensity (of log intensity, if you want to get technical), which equals half the dose. In practice, physiology intervenes, and the tradeoff is not so neat. Since 25 minutes is hardly the longest duration patients use – even 60 minutes is not that rare – further cutting duration is the not most efficient way to taper down. By contrast, 10,000 lux is the maximum intensity of white light that has been investigated by clinical researchers, so it makes more intuitive sense to begin by cutting the intensity.
If you are using one of the Daylight Classic models, you can try switching on the “low” instead of the “high” level. This step will provide approximately 7,500 lux, a significant jump downward while remaining clearly in the therapeutic range. If the anxiety does not lessen after three days at 7,500 lux, move your chair back a few inches. You will then be in the 5,000 lux range, which we know is still an effective level. If both those changes make no difference, it’s time to cut the duration, sitting about 16 inches from the screen with the intensity remaining at “low.” Try a 20 minute session, and then, if necessary a 15 minute session. By then, you’d be getting a fraction of the dose you are currently experiencing, and there is a good chance the anxiety will abate while the antidepressant effect remains. It is possible that some people will remain as anxious as ever while trying these dose reductions. If you’re one of them, you may face the difficult decision of continuing light therapy but remaining anxious, or giving up on light therapy and turning elsewhere for symptom relief. Best of luck in this exploration!